Alert archive / Nevada / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 5, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Jul 24, 2017, 1:13 PM PDT for Churchill County, Mineral County, Nevada. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2017, 1:13 PM PDT (20:13 UTC)
- Expired
- Jul 24, 2017, 2:15 PM PDT
- In force
- 62 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Churchill County, NV, Mineral County, NV
The radar
The Reno radar (KRGX), 131 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 8.2 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 121 J/kg
- Mixed-layer CIN
- -274 J/kg
- Mixed-layer LCL
- 2620 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
838
WUUS55 KREV 242013
SVRREV
NVC001-021-242115-
/O.NEW.KREV.SV.W.0005.170724T2013Z-170724T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
113 PM PDT MON JUL 24 2017
The National Weather Service in Reno has issued a
* Severe Thunderstorm Warning for...
South central Churchill County in west central Nevada...
North central Mineral County in western Nevada...
* Until 215 PM PDT
* At 110 PM PDT, a severe thunderstorm was located near Hawthorne
moving northeast at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Damage to fencing and trees possible. Blowing dust
may result in serious visibility restrictions.
* Locations impacted include...
Junction U.S 50 And Nv 121 (Dixie Valley Rd), Junction U.S 50 And
NV 839, Sand Mountain Campground, Mount Lincoln, Rawhide,
Frenchman, Fairview Peak and Sand Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Large amounts of small hail and damaging winds along with continuous
cloud to ground lightning is occurring with this storm. Move indoors
immediately. Lightning is one of nature's leading killers. Remember,
if you can hear thunder, you are close enough to be struck by
lightning.
&&
LAT...LON 3852 11843 3857 11865 3957 11834 3950 11800
TIME...MOT...LOC 2010Z 205DEG 13KT 3857 11852
HAIL...0.75IN
WIND...60MPH
$$
EW2 follow-up statements
281
WWUS55 KREV 242038
SVSREV
Severe Weather Statement
National Weather Service Reno NV
138 PM PDT MON JUL 24 2017
NVC001-242045-
/O.CAN.KREV.SV.W.0005.000000T0000Z-170724T2115Z/
Churchill NV-
138 PM PDT MON JUL 24 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CHURCHILL COUNTY
IS CANCELLED...
Thunderstorms will continue to impact the region through this
evening. Be prepared for strong gusty winds, lightning, and heavy
rain.
LAT...LON 3852 11843 3857 11865 3906 11850 3906 11820
TIME...MOT...LOC 2035Z 205DEG 13KT 3864 11848
$$
NVC021-242115-
/O.CON.KREV.SV.W.0005.000000T0000Z-170724T2115Z/
Mineral NV-
138 PM PDT MON JUL 24 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM PDT
FOR NORTH CENTRAL MINERAL COUNTY...
At 135 PM PDT, a severe thunderstorm was located 10 miles northeast
of Hawthorne, or 34 miles southwest of Gabbs, moving northeast at 15
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Damage to fencing and trees possible. Blowing dust may
result in serious visibility restrictions.
Locations impacted include...
Walker Lake
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3852 11843 3857 11865 3906 11850 3906 11820
TIME...MOT...LOC 2035Z 205DEG 13KT 3864 11848
HAIL...0.75IN
WIND...60MPH
$$
EW837
WWUS55 KREV 242107
SVSREV
Severe Weather Statement
National Weather Service Reno NV
207 PM PDT MON JUL 24 2017
NVC021-242115-
/O.EXP.KREV.SV.W.0005.000000T0000Z-170724T2115Z/
Mineral NV-
207 PM PDT MON JUL 24 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MINERAL COUNTY
WILL EXPIRE AT 215 PM PDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
However gusty winds, small hail, and heavy rain are likely with
thunderstorms that form this afternoon and evening.
LAT...LON 3852 11843 3857 11865 3906 11850 3906 11820
TIME...MOT...LOC 2105Z 205DEG 13KT 3873 11843
$$
EWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:50 AM PDT, 9 hours 23 minutes earlier.
Area forecast discussion, Jul 24, 3:50 AM PDT, 9 hours 23 minutes before
Area Forecast Discussion National Weather Service Reno NV 350 AM PDT Mon Jul 24 2017 .SYNOPSIS... Isolated to scattered thunderstorms are expected through Tuesday for northeast California and western Nevada. Stronger afternoon and evening storms could bring heavy rain and localized flash flooding. Drier air begins to invade Wednesday for much reduced coverage of thunderstorms, with dry weather expected Thursday through Saturday. Near average high temperatures will rise to above average late week. && .SHORT TERM... Large-scale lift out ahead of an upper low near the California coast, and possibly a lower level boundary, are providing the focus for isolated to scattered thunderstorms this morning over western and west-central NV. Small rain cores and decent storm motions are increasing the chance for fire starts with occasional cloud-to-ground lightning...especially near and north of Highway 50. Farther north into northeast CA, the upper forcing is evidenced by cooling cloud tops in the infrared satellite. A few fast-moving and mainly dry thunderstorms could develop in the next few hours north of I-80 in northeast CA. For this afternoon and evening, another round of diurnal thunderstorms is on tap as moisture continues to slowly increase with persistent southerly flow aloft ahead of the northern CA upper low. PWATs are already around 0.7" per an IPW sensor in Reno, and simulations show PWATs rising up to around an inch out in the Basin and Range today. Thunderstorms this afternoon could be a bit stronger than Sunday with increasing shear aloft possibly allowing for longer-lived and/or more organized thunderstorms. The increased moisture and stronger storms will tend to allow for more rainfall (but also more lightning!) from thunderstorms as compared to Sunday. Nocturnal convection looks possible again tonight as the upper low remains stubbornly near the northern CA coast. The best shot for elevated nocturnal convection looks mainly north of Highway 50 in western and northwestern NV, and east of Highway 395 in extreme northeast CA. Tuesday, afternoon convection is shown to initiate farther east in simulations as the upper low gets a bit closer... mainly over western and northwestern NV. I have left a 15-30% chance in eastern CA for Tuesday afternoon but this may need to be trimmed if simulations hold with their current thinking. On Wednesday, coverage of convection drops off substantially as the upper low pressure moves over far northern CA and brings a dry slot into the region. The locations for a few leftover showers or storms will be north of Gerlach and south and east of a Winnemucca to Fallon to Bridgeport line. -Snyder .LONG TERM...Thursday through Monday... Dry southwest flow returns to the region for the last half of the week. Temperatures will be increasing, with highs reaching into the upper 90s once again with 80s in the Sierra by Thursday. The Four Corners High remains in place through the weekend, which will bring southerly flow and spread monsoonal moisture back into our area by Sunday-Monday. We have a slight chance of thunderstorms in the forecast for Sunday-Monday, although mainly for Mono-Mineral Counties as the best chances remain south of highway 50. Hoon && .AVIATION... Nocturnal high-based thunderstorms have developed in western Nevada early this morning and will continue to push through the region through the early morning. Thunderstorm chances increase this afternoon as well, as we get daytime heating and instability. 30% chance of thunderstorms for all terminals today with the main threats being lightning, small hail, gusty outflow winds and localized heavy rainfall. Thunderstorm chances will continue for Tuesday, but threats will transition to heavy rain and increased potential for flash flooding. Hoon && .FIRE WEATHER... Scattered high-based thunderstorms have developed over western Nevada last night and early this morning associated with an upper level wave moving through the area. These storms are fast-moving with little rainfall and dry lightning strikes. New lightning fires are likely though the morning. A least four large fires are visible on satellite imagery this morning in western Nevada--two fires in Pershing County and two fires in Humboldt County. It's likely that there are more fires out there and potential "sleepers" that may come alive later today as we warm up. Scattered thunderstorms will continue into the afternoon hours, with increasing moisture and higher potential for wetting rains. Humidity will also be higher today with slightly cooler temperatures as well. Warming and drying conditions follow Wednesday through Friday with poor humidity recoveries for the mid and upper slopes. Thunderstorm chances look to return by Sunday. Hoon && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, Jul 24, 12:07 PM PDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Reno NV
1207 PM PDT MON JUL 24 2017
CAZ070>073-NVZ001>005-241930-
Surprise Valley California CA-Lassen-Eastern Plumas-
Eastern Sierra Counties CA-Greater Lake Tahoe Area CA-Mono CA-
Greater Lake Tahoe Area NV-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
1207 PM PDT MON JUL 24 2017
...THUNDERSTORMS ARE BEGINNING TO FIRE UP...
Doppler radar is filling in with thunderstorms firing over terrain
features in northeastern California and western Nevada. These storms
will move off of terrain and impact area valleys through the rest of
this afternoon into this evening.
Winds in excess of 40 mph will be possible with any thunderstorms
that occur. These winds will pose a hazard to current wildfire
personnel with additional fire starts possible. Flash flooding is
not out of the question if thunderstorm cells begin to anchor to
terrain features. Areas of blowing dust may occur especially east of
Highway 95A.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Cloud to ground lightning may become frequent in a few of this
afternoon and evening's storm cells. Lightning can strike 10 miles
away from a thunderstorm. Seek a safe shelter inside a building or
vehicle.
If on or near a lake and you see lightning or hear thunder, get out
of the water and move indoors or inside a vehicle. Don't be caught
on the water in a thunderstorm. Strong wind gusts and lightning pose
an immediate danger to boaters. Gusty winds will cause a rapid
increase in wave heights which may capsize small boats.
&&
LAT...LON 3773 11926 4059 12132 4118 12133 4119 12005
4170 12023 4199 12004 4200 12001 4199 11932
4096 11933 4086 11765 4068 11764 4068 11730
3955 11749 3910 11778 3900 11819 3847 11770
3789 11842 3747 11783 3746 11784 3746 11878
TIME...MOT...LOC 1859Z 240DEG 0KT 3924 11929
MBThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 6:25 PM PDT | Special Weather Statement | REV | Churchill, Pershing | 65 min |
| Jul 24, 12:07 PM PDT | Special Weather Statement | REV | Churchill, Douglas, Lyon, Mineral, Pershing, Storey and 1 more | 23 min |
| Jul 24, 2:01 PM PDT | Severe Thunderstorm Warning | REV | Lyon, Mineral | 29 min |
| Jul 24, 2:18 PM PDT | Special Weather Statement | REV | 27 min | |
| Jul 24, 2:35 PM PDT | Severe Thunderstorm Warning | REV | Churchill, Lyon | 25 min |
| Jul 24, 3:46 PM PDT | Severe Thunderstorm Warning | REV | Churchill, Pershing | 44 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.